Alert archive / West Virginia / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 118, NWS Charleston, WV

July 29, 2000Lincoln County, West Virginia

NWS Charleston, WV issued this severe thunderstorm warning at Jul 29, 2000, 8:58 PM EDT for Lincoln County, West Virginia. It was in force for 47 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 29, 2000, 8:58 PM EDT (00:58 UTC)
Expired
Jul 29, 2000, 9:45 PM EDT
In force
47 min
Issued by
NWS Charleston, WV
Area
Whole counties

County Lincoln County, WV

The radar

The Charleston,WV radar (KRLX), 34 km from the middle of the area, began a volume at 00:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 29, 9:50 PM EDTThunderstorm WindSumerco, WVTrees were blown down along Porter Fork and Route 214.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 29, 5:30 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 1.0 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2000-07-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2000-07-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 123 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
896 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
123 m²/s²
0-3 km storm-relative helicity
191 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

285 
WUUS51 KRLX 300058
SVRCRW
WVC043-300145-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
858 PM EDT SAT JUL 29 2000

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LINCOLN COUNTY IN WEST VIRGINIA...

* UNTIL 945 PM EDT...

* AT 852 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED A LINE OF
  SEVERE THUNDERSTORMS FROM 8 MILES WEST OF WEST HAMLIN TO 4 MILES
  SOUTHWEST OF HARTS...MOVING EAST AT 20 MPH.

* SOME LOCATIONS IN THE WARNING AREA INCLUDE...HAMLIN.

<<CALL TO ACTION>>IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE
WEATHER IN A STRONG BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY
RAIN... AND DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE
THUNDERSTORMS. STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS
PASSED.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772.

$$

LAT...LON 3814 8227 3804 8219 3796 8226 3803 8201
          3814 8195 3818 8185 3824 8184 3832 8192
          3827 8201 3836 8205 3833 8219

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 29, 8:52 PM EDT, 6 minutes earlier.

Area forecast discussion, Jul 29, 8:52 PM EDT, 6 minutes before
WVZ005>011-013>020-024>040-046-047-OHZ066-067-075-076-083>087-
KYZ101>103-105-VAZ003-004-301250-

AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
852 PM EDT SAT JUL 29 2000

QUICK UPDATE TO CANCEL WATCH FOR NORTHEAST KENTUCKY AND UP POPS FOR
EASTERN AND NORTHERN ZONES.

.RLX...
WV...SEVERE THUNDERSTORM WATCH UNTIL 1100 PM EDT SATURDAY FOR ZONES
WVZ005>006...WVZ013>015...WVZ024>027...WVZ033>037.

VA...SEVERE THUNDERSTORM WATCH UNTIL 1100 PM EDT SATURDAY FOR ZONES
VAZ003-004.

KY...NONE.
OH...NONE.

In the hours before

Special weather statement, Jul 29, 3:42 PM EDT, 5 hours 16 minutes before
WVZ047-292000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
342 PM EDT SAT JUL 29 2000

THUNDERSTORMS CROSSING THROUGH RANDOLPH COUNTY WEST VIRGINIA ARE
PRODUCING RAINFALL OF AROUND AN INCH IN AN HOUR IN SOME LOCATIONS.
THE HEAVIEST RECENT RAINS...HAVE FALLEN FROM MILL CREEK NORTHWARD TO
ELKINS.  PONDING OF WATER IN LOW LYING AND POOR DRAINAGE AREAS IS
POSSIBLE...AND A FEW SMALL STREAMS AND CREEKS MAY RISE TO NEAR
BANKFULL LEVELS.

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 29, 8:44 PM EDTSevere Thunderstorm WarningRLXWayne16 min
Jul 29, 9:33 PM EDTSevere Thunderstorm WarningRLXBoone27 min
Jul 29, 9:45 PM EDTSevere Thunderstorm WarningRLXLincoln30 min
Jul 29, 9:54 PM EDTSevere Thunderstorm WarningRLXKanawha51 min
Jul 29, 10:46 PM EDTFlash Flood WarningRLXCabell, Lincoln, Putnam3 hr
Jul 29, 10:58 PM EDTFlash Flood WarningRLXJackson3 hr
Jul 30, 4:09 PM EDTFlash Flood WarningRLXWebster3 hr
Jul 30, 4:31 PM EDTFlash Flood WarningRLXRandolph3 hr
Jul 30, 5:15 PM EDTFlash Flood WarningRLXKanawha3 hr
Jul 30, 5:49 PM EDTFlash Flood WarningRLXLogan3 hr
Jul 30, 5:52 PM EDTFlash Flood WarningRLXBoone3 hr
Jul 30, 6:05 PM EDTFlash Flood WarningRLXBraxton3 hr
Jul 30, 6:12 PM EDTFlash Flood WarningRLXRaleigh, Wyoming3 hr
Jul 30, 6:27 PM EDTFlash Flood WarningRLXKanawha, Roane3 hr
Jul 30, 7:03 PM EDTFlash Flood WarningRLXMcDowell3 hr
Jul 30, 7:12 PM EDTFlash Flood WarningRLXHarrison4 hr

Nearby

Severe Thunderstorm Warnings in West Virginia, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.